Alert archive / Illinois / Special Weather Statements in 2018

Special Weather Statement, NWS St. Louis, MO

June 11, 2018Madison County, Illinois

NWS St. Louis, MO issued this special weather statement at Jun 11, 2018, 6:21 PM CDT for Madison County, Illinois. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 6:21 PM CDT (23:21 UTC)
Expired
Jun 11, 2018, 6:45 PM CDT
In force
24 min
Issued by
NWS St. Louis, MO

County Madison County, IL

The radar

The St Louis radar (KLSX), 47 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:28 PM CDTHAIL 11 W Godfrey, IL
Jun 11, 6:32 PM CDTHAIL 0.25Godfrey, ILSEVERAL REPORTS OF PEA SIZE HAIL RELAYED VIA AMATEUR RADIO.
Jun 11, 6:36 PM CDTHAIL 0.882 Sse Godfrey, ILREPORT NEAR HUMBERT RD AND ALBY ST RELAYED VIA AMATEUR RADIO.
Jun 11, 6:38 PM CDTHAIL 0.88Godfrey, IL3 SEPARATE REPORTS OF NICKEL SIZE HAIL RELAYED VIA AMATEUR RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

039 
WWUS83 KLSX 112321
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
621 PM CDT MON JUN 11 2018
 
ILZ099-100-MOZ061-112345-
Madison IL-Jersey IL-St. Charles MO-
621 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
SOUTHEASTERN JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS AND
NORTHEASTERN ST. CHARLES COUNTIES IN EAST CENTRAL MISSOURI UNTIL 645
PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Godfrey, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alton, Edwardsville, Godfrey, Wood River, Bethalto, East Alton, South
Roxana, Roxana, Hartford, West Alton, Portage Des Sioux, Prairietown,
Dorsey, Rosewood Heights and Fosterburg.

This also includes Confluence State Park.
 
LAT...LON 3879 9005 3881 9012 3883 9014 3883 9016
      3886 9027 3889 9030 3889 9033 3888 9034
      3889 9035 3902 9031 3900 9015 3898 8990
TIME...MOT...LOC 2320Z 293DEG 11KT 3894 9022 

$$

Tilly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Jun 11, 3:52 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 11, 3:52 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
352 PM CDT Mon Jun 11 2018

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 249 PM CDT Mon Jun 11 2018

Concerns through the Tuesday afternoon will pertain to the
thunderstorms potential this afternoon, then again during the day
Tuesday.

Current analysis depicts a nearly stationary boundary stretching
from near the IA/MO border eastward through IL/IN region. This
originated a bit further south early this morning, before
meandering northward this afternoon. This is likely to become the
focus for initial convection early this afternoon and into the
evening, where moisture convergence is maximized and instability
gradients reside. Expecting a narrow corridor more focused
development.

Given precipitable water values in excess of 1.5 inches through
the region, along with relatively weak flow, locally heavy rain
with localized ponding is a concern. However, confidence is low
that similar areas affected by yesterday's training rainfall will
be impacted again today. Best potential remains a bit further
north into central IL, where highest rainfall totals were
received. Therefore, held off on any watch products at this time
and will keep an eye on this evening's development.

Further south of the this boundary, sct/isolated convection is
possible and will be more diurnally driven. Expect activity to be
shorter lived and wane after sunset. Good instability with
MUCAPEs around 3k J/kg or better may give rise to a strong storm
with any severe potential being isolated.

Well-organized convection is expected to remain well west of the
forecast area through western MO, originating along a cold front
in the central plains. There is the potential for an MCS to
materialize and dive almost due south. The northern extent of the
line may reach central Missouri late tonight, but given better
support to the west, expecting this to weaken as it spreads out to
the east.

The cold front pushes into the bi-state area during the day
Tuesday. Pending convection may impact tomorrow's thunderstorms
with any residual cloud cover. Front should be positioned through
eastern Missouri by early afternoon with better potential for
development east of the Mississippi River Tuesday afternoon.

Maples

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 249 PM CDT Mon Jun 11 2018

Tuesday's frontal boundary will continue to slowly slip south and
east through Wednesday. Scattered showers and thunderstorms are
possible along and ahead of the front. As is common for this time
of year, forward progression of the front could slow or stall.
Expect southern sections of Missouri and Illinois to have a better
potential from afternoon storms before the boundary clears the
area.

Surface high pressure builds in through the middle of the week and
will effectively limit rain potential. An upper ridge is still
well-advertised to develop from the mid to late week period. This
is likely to keep the main storm track outside the area. Main
story late this week into the weekend will be the building heat
with temperatures that may climb well into the 90s.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1243 PM CDT Mon Jun 11 2018

Visible satellite imagery provides a decent overview of a series
of remnant outflow boundaries from this morning's decayed
thunderstorm activity. The most expansive of these boundaries has
made it south of KSTL and extends from southeast Missouri through
southern Illinois. Along and north of this boundary, diurnal cu
is beginning to develop and will likely remain sct/bkn in nature.

The main focus will be a nearly stationary surface boundary that
continues to be draped across the region. This stretches from
Northwest Missouri through southern Indiana and will be the
primary line where scattered thunderstorms develop this afternoon
and evening. Expect VFR much of time in most areas. Any direct
impact from thunderstorms will need to be accounted for through
amendments.

Another front to the west will try to push east into central
Missouri overnight. Expected much of the activity involved with
this to dive southward through western and central Missouri, while
the northern end of the line weakens quite rapidly through Tuesday
morning.

SPECIFICS FOR KSTL:

Main concern will be the potential for scattered thunderstorms
this afternoon. It will likely be hit-or-miss with any direct
impact accounted for through later amendments. Otherwise, VFR
conditions are expected much of the time with relatively light
winds. Another round of thunderstorms are expected to develop
Tuesday with greater potential east of KSTL.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 11, 4:20 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
420 PM CDT Mon Jun 11 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
420 PM CDT Mon Jun 11 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

There is a chance for thunderstorms. Isolated strong to severe
storms are possible. The primary threats are large hail and
damaging wind gusts along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for thunderstorms will continue for parts of the
forecast area until Friday.

Isolated strong to severe storms are possible Tuesday and Tuesday
evening across southeast Missouri and southwest Illinois. The
primary threats are large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged
to report any severe weather, if observed, to the National
Weather Service.

TES

In the hours before

Special weather statement, Jun 11, 3:45 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service St Louis MO
345 PM CDT MON JUN 11 2018

ILZ058-097-098-112130-
Calhoun IL-Greene IL-Pike IL-
345 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALHOUN...
NORTHWESTERN GREENE COUNTIES IN SOUTHWESTERN ILLINOIS AND
SOUTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 430 PM
CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Alsey, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
White Hall, Carrollton, Roodhouse, Bedford, Patterson, Montezuma,
Milton, Hillview, Pearl, Belltown, Berdan, Haypress, Barrow,
Walkersville and Beecreek.

LAT...LON 3958 9059 3954 9057 3952 9058 3952 9028
      3928 9035 3939 9073 3959 9068
TIME...MOT...LOC 2045Z 282DEG 11KT 3947 9061

Kanofsky
Special weather statement, Jun 11, 5:13 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service St Louis MO
513 PM CDT MON JUN 11 2018

MOZ035-036-112245-
Pike MO-Ralls MO-
513 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RALLS AND NORTHWESTERN
PIKE COUNTIES IN NORTHEASTERN MISSOURI UNTIL 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencerburg, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New London, Center, Frankford and Spencerburg.

LAT...LON 3946 9158 3960 9149 3952 9110 3933 9127
TIME...MOT...LOC 2212Z 301DEG 13KT 3948 9142

Tilly
Local storm report, Jun 11, 5:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             1 S MEDORA              39.16N 90.14W
06/11/2018  M0.50 INCH       MACOUPIN           IL   TRAINED SPOTTER

            SPOTTER OBSERVED SOME HAIL BUT STATED NOT
            MUCH WAS FALLING.

&&

MAPLES
Local storm report, Jun 11, 6:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     SHIPMAN                 39.12N 90.04W
06/11/2018                   MACOUPIN           IL   BROADCAST MEDIA

            ESTIMATED 60 MPH GUST OBSERVED ON THE EAST
            SIDE OF SHIPMAN. TREE LIMBS APPROXIMATELY 6
            INCHES IN DIAMETER REPORTED DOWN.

&&

MAPLES
Local storm report, Jun 11, 6:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
621 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             BUNKER HILL             39.04N 89.95W
06/11/2018  M0.50 INCH       MACOUPIN           IL   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZE HAIL AND
            ESTIMATED 40 MPH WIND GUST WITH THE STORM.

&&

MAPLES
Special weather statement, Jun 11, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
621 PM CDT MON JUN 11 2018

ILZ099-100-MOZ061-112345-
Madison IL-Jersey IL-St. Charles MO-
621 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
SOUTHEASTERN JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS AND
NORTHEASTERN ST. CHARLES COUNTIES IN EAST CENTRAL MISSOURI UNTIL 645
PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
Godfrey, moving southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alton, Edwardsville, Godfrey, Wood River, Bethalto, East Alton, South
Roxana, Roxana, Hartford, West Alton, Portage Des Sioux, Prairietown,
Dorsey, Rosewood Heights and Fosterburg.

This also includes Confluence State Park.

LAT...LON 3879 9005 3881 9012 3883 9014 3883 9016
      3886 9027 3889 9030 3889 9033 3888 9034
      3889 9035 3902 9031 3900 9015 3898 8990
TIME...MOT...LOC 2320Z 293DEG 11KT 3894 9022

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:15 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby19 min
Jun 11, 5:13 PM CDTSpecial Weather StatementLSXRalls32 min
Jun 11, 5:42 PM CDTSevere Thunderstorm WarningLSXPike23 min
Jun 10, 7:22 PM CDTFlash Flood WarningLSXMontgomery6 hr
Jun 10, 7:37 PM CDTSpecial Weather StatementLSXCalhoun38 min
Jun 11, 3:45 PM CDTSpecial Weather StatementLSXGreene45 min
Jun 11, 4:03 PM CDTTornado WarningLSXCalhoun, Greene, Pike27 min
Jun 11, 4:28 PM CDTSevere Thunderstorm WarningLSXGreene47 min

Nearby

Special Weather Statements in Illinois, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.